Play safe in festival season 

click to enlarge PHOTO COURTESY OF THE PEMBERTON MUSIC FESTIVAL - DREAMVILLE Have fun, spread the love, but above all remember to be safe at the Pemberton Music Festival this year.
  • Photo courtesy of the Pemberton Music Festival
  • DREAMVILLE Have fun, spread the love, but above all remember to be safe at the Pemberton Music Festival this year.

Once upon a time, I went to the Fleadh Festival in Central London, partly because it was headlined that year by Neil Young and Pearl Jam performing together and partly because it was crazy London-Irish fun.

Yes, it was spectacular.

But reminiscent of Wavy Gravy's warning at Woodstock, there was a "Don't take the brown acid, man!" moment just before the headliners took the stage.

One poor bastard suffered a very severe overdose freak-out. No idea what he took, but it was bad stuff in bad quantities.

He ran around in a panic as if he was on fire, ripped his clothes off, tore at his skin and shrieked as though he was in the central ring of hell. There was vomiting and blood.

It went on for quite a while as his friends attempted to catch him.

Some heartless creeps laughed — many thought: "There but for the grace of my good contacts..."

Lycra-gloved ambulance attendants were close by and quickly took him away; police were in attendance, too. The festival was over for that guy.

In my time, I've seen plenty of bad moments, ranging on the scale from wasted to needing the emergency room. And I've heard many horror stories — some of which ended in the death of some unsuspecting partier.

One was a classmate in high school who ran into a closet, passed out drunk and died of smoke inhalation when a house party he was attending was evacuated because of a fire. He wasn't found until it was too late; it was totally preventable.

No one wants to be hurt or die because they've indulged too much.

Help your bros and sisters, BFFs, acquaintances, and total strangers. Here are a few safety tips for this weekend at the Pemberton Music Festival, or out camping, or at a party in the village.

The source is the University of Texas at Austin, which has a pretty fantastic range of information on health topics.


Let's start with alcohol, since most imbibers of mood enhancements will go there first.

There are two ways to approach alcohol overdoses, the first if the person is conscious and responsive and the second if they are semi-conscious, unconscious or unresponsive.

If conscious:

1) Stay with them and check on them frequently to make sure they are responsive;

2) Keep them on their side and not their back;

3) Before you touch them, tell them what you are doing. Be aware of signs of aggression and do not ridicule, threaten or try to counsel them;

4) Behave calmly; keep them quiet and comfortable. If they are in the sun, move them to a shady spot. If they are cold, warm them;

5) Don't give them food, drink or medication. No walks, showers or coffee. Only time will sober someone up.

If semi- or fully unconscious, they may have trouble being roused (even to pinching) have cold, clammy skin, slowed breathing (eight or fewer breaths a minute), show mental confusion, have seizures, and vomit while asleep.

In this case, call 911 or get onsite help from medical tents or other services. Don't be afraid of asking for help from services like the police.

Turn the unconscious person on their side.

One good way to do this is the Bacchus Maneuver (which is an interesting name, after the Roman god of wine): 1) Raise the arm closest to you above their head; 2) Gently roll them toward you — be careful with their head!; 3) Tilt the head up to maintain a clear air passage; 4) Stay with them or check on them often.


Depending on what the substance is, individuals will respond differently and reactions can be hard to predict when it comes to drug overdoses.

Pay attention to your sources — with fentanyl being added even to marijuana sometimes these days, you can't be too careful.

Consider having a totally sober wingman (or woman).

The advice for managing drug overdoses is not that different as the above, when it comes to supporting someone. Additional symptoms can include chest and/or abdominal pain, diarrhea and organ damage.

First and foremost, get medical help. Don't hesitate. Find any drug containers to show emergency responders.

I hope you have lots of fun this weekend and every day. Take care of yourselves and come home safe. Oh, and enjoy Pearl Jam, even without Neil Young.


Subscribe to this thread:

Add a comment

Readers also liked…

Latest in Pique'n Yer Interest

More by Cathryn Atkinson

© 1994-2016 Pique Publishing Inc., Glacier Community Media

- Website powered by Foundation